Alert archive / Kentucky / Special Weather Statements in 2016

Special Weather Statement, NWS Jackson, KY

August 15, 20164 counties in Kentucky

NWS Jackson, KY issued this special weather statement at Aug 15, 2016, 4:21 PM EDT for 4 counties in Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2016, 4:21 PM EDT (20:21 UTC)
Expired
Aug 15, 2016, 4:45 PM EDT
In force
24 min
Issued by
NWS Jackson, KY

Counties Estill County, KY, Jackson County, KY, Lee County, KY, Owsley County, KY

The radar

The Jackson,KY radar (KJKL), 33 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WWUS83 KJKL 152021
SPSJKL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
421 PM EDT MON AUG 15 2016
 
KYZ058-069-108-111-112-114-152045-
JACKSON-LEE-OWSLEY-WOLFE-ESTILL-BREATHITT-
421 PM EDT MON AUG 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JACKSON...LEE...
OWSLEY...WOLFE...ESTILL...AND BREATHITT COUNTIES THROUGH 445 PM
EDT...

AT 420 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM MACEDONIA TO WILD DOG TO MAJOR TO TALBERT...AND MOVING
NORTH AT 25 MPH.

WIND GUSTS UP TO 35 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
IRVINE...JACKSON...BEATTYVILLE...MCKEE...BOONEVILLE...SIMPSON...
FINCASTLE...RAVENNA...SEWELL...LANE...WILLOW SHOALS...CRESSMONT...
VADA...LEROSE...IDA MAY...PITTS...ST. HELENS...ZACHARIAH...
VANCLEVE AND WAGERSVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3740 8385 3739 8404 3772 8396 3774 8375
      3772 8371 3774 8369 3770 8356 3769 8327
      3738 8346 3738 8348 3736 8349 3735 8370
TIME...MOT...LOC 2020Z 195DEG 24KT 3746 8394 3748 8383 3742 8368 3742
8345

$$

JP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 15, 3:04 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 15, 3:04 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
304 PM EDT MON AUG 15 2016

.SHORT TERM...(This evening through Tuesday night)
Issued at 302 PM EDT MON AUG 15 2016

...This Afternoon and Evening...

Convection has broken out across the area this afternoon. The main
driver behind the convection is a piece of upper level energy
pushing north along the edge of an upper level ridge axis. The
convection should continue to progress northward throughout the
remainder of the afternoon and evening, with locally heavy rainfall
possible. Gusty winds and frequent lightning are also possible with
any of the stronger storms through this evening. Storms should begin
weakening with loss of daytime heating. However, some storms could
linger in the north into the early overnight hours.

...Tuesday and Tuesday Night...

The overall pattern in the short term has not changed much over the
past few days with a frontal boundary off to the northwest and a
ridge over the western Atlantic Ocean. This frontal boundary is
expected to shift to the east-southeast through the short term
period, getting closer to East Kentucky. Though, the front is
expected to weaken and become less organized as it makes this
gradual move. After a lull in precipitation Tuesday morning, precip
chances will increase with peak heating Tuesday afternoon and
continue through Tuesday night as the boundary approaches the
region.

Temperatures will also be status quo with mild morning lows, in the
low 70s, and afternoon highs near 90 degrees.

.LONG TERM...(Wednesday through Monday)
Issued at 300 PM EDT MON AUG 15 2016

A cold front will be in the process of working southeastward
across the region on Wednesday spawning numerous showers and
thunderstorms as it moves through. Forecast models remain
consistent today in pushing this boundary and deeper moisture to
our south by late Thursday and Friday, but just barely, and not
far enough to our south to completely remove rain chances. Another
stronger front then moves into the area over the weekend with
another uptick in shower and thunderstorm chances Saturday into at
least Sunday morning. It continues to look like that this front
pushes cleanly through the area leaving a slightly cooler and
drier air mass in place by Monday of next week. Until that
happens, expect a continuation of warm and humid conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 148 PM EDT MON AUG 15 2016

Some thunderstorms have developed across the area this afternoon.
Expect additional thunderstorm development throughout the
remainder of the afternoon and early evening. Some of these storms
could produce periods of lower visibilities along with gusty
winds. Outside of thunderstorms, conditions should remain VFR.
Depending on where the rain falls today, fog may be an issue
tonight, but will leave it out of the TAFS until we see where the
rain falls this afternoon.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

SHORT TERM...JVM
LONG TERM...ABE
AVIATION...JVM
Hazardous weather outlook, Aug 15, 3:27 PM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
327 PM EDT MON AUG 15 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-162230-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
327 PM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. SOME OF THESE
STORMS COULD PRODUCE STRONG DAMAGING WINDS...FREQUENT
LIGHTNING...AND LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES DURING THE PERIOD...
MAINLY IN THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JVM/ABE

In the hours before

Special weather statement, Aug 15, 3:17 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
317 PM EDT MON AUG 15 2016

KYZ080-085-086-116-152000-
LAUREL-KNOX-WHITLEY-CLAY-
317 PM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT LAUREL...KNOX...WHITLEY...
AND CLAY COUNTIES THROUGH 4 PM EDT...

AT 316 PM EDT...A STRONG THUNDERSTORM WAS OVER GARRICH...OR 7 MILES
NORTH OF BARBOURVILLE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS AS HIGH AS 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BARBOURVILLE...MANCHESTER...GREEN ROAD...CLATE...DISHMAN SPRINGS...
BUSH...BLACKWATER...GIRDLER...MOORE HILL...SPRULE...COTTONGIN...
BERTHA STATION...EMMANUEL...HAVEN...MCHARGUE...CANE CREEK...CANNON...
INDIAN CREEK...HOOKER AND TUTTLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HAL ROGERS PARKWAY BETWEEN MILE MARKERS 5 AND 25.
 U.S. HIGHWAY 25 EAST IN KNOX COUNTY BETWEEN MILE MARKERS 11 AND 26.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3677 8397 3687 8411 3718 8401 3713 8361
TIME...MOT...LOC 1916Z 208DEG 14KT 3696 8393

JP
Special weather statement, Aug 15, 4:16 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
416 PM EDT MON AUG 15 2016

KYZ112-115-117-152045-
PERRY-LESLIE-BREATHITT-
416 PM EDT MON AUG 15 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PERRY...LESLIE...
BREATHITT...

AT 415 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER SHOAL...OR
NEAR HYDEN...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAZARD...BUCKHORN...BARWICK...SALDEE...BUCKHORN LAKE S.P....
KRYPTON...NED...BEECH...ALTRO...BULAN...MOSLEY BEND...WHICK...FREW...
WOLF COAL...LAMONT...SAUL...DICE...DRYHILL...LITTLE AND SMILAX.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HAL ROGERS PARKWAY BETWEEN MILE MARKERS 45 AND 59.
 KENTUCKY HIGHWAY 80 IN PERRY COUNTY BETWEEN MILE MARKERS 9 AND 15.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&

LAT...LON 3712 8325 3723 8352 3724 8351 3725 8351
      3726 8353 3727 8352 3727 8353 3747 8342
      3737 8312 3735 8311
TIME...MOT...LOC 2015Z 211DEG 15KT 3725 8342

JMW
Special weather statement, Aug 15, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
421 PM EDT MON AUG 15 2016

KYZ058-069-108-111-112-114-152045-
JACKSON-LEE-OWSLEY-WOLFE-ESTILL-BREATHITT-
421 PM EDT MON AUG 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JACKSON...LEE...
OWSLEY...WOLFE...ESTILL...AND BREATHITT COUNTIES THROUGH 445 PM
EDT...

AT 420 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM MACEDONIA TO WILD DOG TO MAJOR TO TALBERT...AND MOVING
NORTH AT 25 MPH.

WIND GUSTS UP TO 35 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
IRVINE...JACKSON...BEATTYVILLE...MCKEE...BOONEVILLE...SIMPSON...
FINCASTLE...RAVENNA...SEWELL...LANE...WILLOW SHOALS...CRESSMONT...
VADA...LEROSE...IDA MAY...PITTS...ST. HELENS...ZACHARIAH...
VANCLEVE AND WAGERSVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3740 8385 3739 8404 3772 8396 3774 8375
      3772 8371 3774 8369 3770 8356 3769 8327
      3738 8346 3738 8348 3736 8349 3735 8370
TIME...MOT...LOC 2020Z 195DEG 24KT 3746 8394 3748 8383 3742 8368 3742
8345

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:56 PM EDTSpecial Weather StatementJKLPike34 min
Aug 14, 11:45 PM EDTSpecial Weather StatementJKLPulaski30 min
Aug 15, 12:07 AM EDTSpecial Weather StatementJKLPulaski23 min
Aug 15, 12:28 AM EDTSpecial Weather StatementJKLRockcastle32 min
Aug 15, 2:53 PM EDTAreal Flood AdvisoryJKLKnox, McCreary, Whitley3 hr
Aug 15, 3:13 PM EDTSevere Thunderstorm WarningJKLHarlan, Letcher, Perry32 min
Aug 15, 3:17 PM EDTSpecial Weather StatementJKLKnox43 min
Aug 15, 4:16 PM EDTSpecial Weather StatementJKLPerry29 min
Aug 15, 4:30 PM EDTSpecial Weather StatementJKLEstill30 min
Aug 15, 4:36 PM EDTSpecial Weather StatementJKLBreathitt, Floyd, Knott, Magoffin39 min
Aug 15, 4:47 PM EDTSpecial Weather StatementJKLEstill, Lee, Powell, Wolfe28 min
Aug 15, 4:55 PM EDTAreal Flood AdvisoryJKLBreathitt, Knott, Magoffin, Perry3 hr
Aug 15, 5:06 PM EDTSpecial Weather StatementJKLFloyd, Martin, Pike39 min
Aug 15, 5:10 PM EDTSpecial Weather StatementJKLBreathitt, Johnson, Magoffin, Morgan, Wolfe35 min
Aug 15, 5:15 PM EDTSpecial Weather StatementJKLEstill, Lee, Menifee, Montgomery, Powell, Wolfe30 min
Aug 15, 5:45 PM EDTSpecial Weather StatementJKLBath, Elliott, Menifee, Montgomery, Morgan, Rowan30 min
Aug 15, 6:17 PM EDTSpecial Weather StatementJKLBath, Elliott, Fleming, Rowan43 min
Aug 15, 6:30 PM EDTAreal Flood AdvisoryJKLElliott, Morgan, Rowan3 hr

Nearby

Special Weather Statements in Kentucky, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.